Alert archive / Florida / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 99, NWS Mobile, AL

April 27, 2023Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Apr 27, 2023, 12:29 PM CDT for Okaloosa County, Santa Rosa County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2023, 12:29 PM CDT (17:29 UTC)
Expired
Apr 27, 2023, 12:54 PM CDT
In force
25 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 92 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 5:43 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS54 KMOB 271729
SVRMOB
FLC091-113-271815-
/O.NEW.KMOB.SV.W.0099.230427T1729Z-230427T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1229 PM CDT Thu Apr 27 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southwestern Okaloosa County in northwestern Florida...
  Southeastern Santa Rosa County in northwestern Florida...

* Until 115 PM CDT.

* At 1229 PM CDT, a severe thunderstorm was located 6 miles northwest
  of Navarre, or 8 miles southeast of Bagdad, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wright, Fort Walton Beach, Mary Esther, Ocean City, Navarre, Cinco
  Bayou and Navarre Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3057 8707 3061 8668 3056 8660 3048 8658
      3040 8661 3037 8693 3038 8692 3037 8697
      3036 8698 3036 8702 3035 8705
TIME...MOT...LOC 1729Z 265DEG 25KT 3049 8698 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Black
1 follow-up statement
578 
WWUS54 KMOB 271754
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
1254 PM CDT Thu Apr 27 2023

FLC091-113-271804-
/O.CAN.KMOB.SV.W.0099.000000T0000Z-230427T1815Z/
Okaloosa FL-Santa Rosa FL-
1254 PM CDT Thu Apr 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OKALOOSA AND
SOUTHEASTERN SANTA ROSA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
northwestern Florida.

LAT...LON 3057 8707 3061 8668 3056 8660 3048 8658
      3040 8661 3037 8693 3038 8692 3037 8697
      3036 8698 3036 8702 3035 8705
TIME...MOT...LOC 1753Z 265DEG 25KT 3051 8678 

$$

Black

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 10:19 AM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 27, 10:19 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1019 AM CDT Thu Apr 27 2023

...New MESOSCALE UPDATE...

.UPDATE...
Issued at 1019 AM CDT Thu Apr 27 2023

A well-defined shortwave trough aloft currently located over the
southern Plains will track further east, while taking on a slight
negative tilt. Forcing is already present aloft over the region
with the aid of difluence, positive vorticity advection, and
divergence due to favorable jet dynamics. This forcing will
continue to overspread the area through the afternoon. In the
lower levels, a convectively reinforced surface boundary
currently located along the I-10 corridor will be the focus for
severe weather during the aforementioned timeframe. Current
observations and guidance support discrete supercells moving
inland along the coastal counties, up from the nearshore Gulf
waters through the mid-morning hours and into the afternoon. With
this, any discrete supercell will have the potential to produce
all hazards to include, damaging winds, large hail, and isolated
tornadoes supported by 0-6km shear of 40-50kts, MLCAPE of around
1000-1500J/kg along and south of the surface boundary, and steep
lapse rates around 7.5C/km supported by the 12Z LIX sounding. The
greatest tornado potential will exist over the western FL
panhandle counties where greater instability and low-level shear
is expected to exist through the afternoon supported by the TAE
12Z sounding.

Otherwise, current radar and guidance trends also support the
development of a squall line (already forming, extending from
south MS into SE LA) that will push east across the coastal
counties late this morning into the afternoon. As storms grow more
upscale in nature, bowing segments could present themselves as
cold pool development strengthens within the squall line. With
this, the main threat will the line will be damaging wind gusts,
with a lower threat of large hail and isolated tornadoes. However,
if low-level shear does increase as the main line pushes in, the
potential for tornadoes would remain, although this is still
questionable as of right now.

Lastly, CAMs this morning are also showing the development of a
wake low behind the QLCS. This would bring a brief period of
strong winds gusting in excess of 40mph through the late afternoon
and early evening timeframe if this comes to fruition. Following
this, the threat for severe weather and strong winds is expected
to diminish from west to east. We will monitor trends through the
day and send out updates as needed. JEH/88

&&

.PREV DISCUSSION... /issued 651 AM CDT Thu Apr 27 2023/

..New AVIATION...

AVIATION...
(12Z TAFS)
Issued at 645 AM CDT Thu Apr 27 2023

A cluster of storms will progress east across through mid
afternoon, and some of the storms will likely be strong to
severe with strong gusty winds and large hail. Periods of IFR
(perhaps even LIFR) ceilings and visibilities will accompany the
stronger storms, along with heavy rainfall and frequent lightning.
Winds will becoming more southerly throughout the day at around
10 knots. /22

PREV DISCUSSION... /issued 515 AM CDT Thu Apr 27 2023/

.New NEAR TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Friday)
Issued at 515 AM CDT Thu Apr 27 2023

An active weather day is expected today with the potential of
severe weather and localized flooding across the area. An upper
closed low pressure centered over Oklahoma will lift northeastward
and weaken before reaching the lower Great Lakes region by late
Friday afternoon. A surface low pressure area in the vicinity of a
Meso- scale Convective System (MCS) currently situated over the
lower Mississippi River region will initially advance eastward
this morning before taking a more northeasterly trajectory through
the remainder of the near term.

Deep layer forcing will first enter into our southeast
Mississippi counties between 7-10am, and spread eastward through
mid afternoon hours before exiting the forecast area late this
afternoon. There still remains some uncertainly as to how far the
surface low will advance eastward before turning more
northeastward, thus having an influence on how far a marine
boundary along the coast will advance inland, which will serve as
a focus for thunderstorm development. Area radars are already
detecting a couple of strong supercells in advance of the MCS,
which is very concerning.

Models are showing that the deep layer shear continues to trend
upwards, and is now in the 45-60 kt range for today. Highest
MLCAPES for today haven't changed much, and remain in the
1000-2000 J/kg range. However, these higher-end values are now
further north, generally along and south Highway 84. Instability
will be generally less than 1000 J/kg north of Highway 84.
Instability and shear will be present in the mid levels with mid
level lapse rates near 7 C/km. This favors robust updrafts and the
potential for developing significant cold pools that could
enhance the damaging wind threat (potentially resulting as a
longer lasting squall line.) Given the favorable shear in the -10
to -30C layer, we will also have to watch for the potential of
large hail.

The tornado potential remains uncertain as this primarily looks
to be a damaging wind and hail threat event, but could certainly
occur where dynamics are enhanced in the vicinity of a
strengthening 925- 850mb jet. In fact, the 06z NAM12 now has a
925mb 50 kt jet hugging the coast during maximum heating, so the
highest tornado threat should be along and south of I-10.

We will continue to monitor for the threat of flash flooding,
especially across our coastal counties where we could see
widespread 1-3" of rain, with isolated areas of 4-6" possible.
This will fall in a rather short duration, which will enhance the
potential for areas of flash flooding.

As this complex moves east of our area by early evening, we will
likely see an overall break in significant precip given airmass
stabilization. However, we have to keep a mention of isolated to
scattered precip for the night given the cold front will still be
to our west and the possibility of weak perturbations moving
through the base of a broad trough. The threat of isolated to
scattered storms will persist generally along and east of I-65 on
Friday with chances gradually diminishing in the afternoon. /22

LONG TERM...
(Friday Night through Wednesday)
Issued at 515 AM CDT Thu Apr 27 2023

Another storm system is expected to roll through the region this
weekend, bringing our next chance for strong to severe storms and
heavy rain.

Both the GFS and ECMWF show a stout upper level shortwave trough
dipping into Texas on Saturday. This feature is expected to
progress over the region Saturday night and through the day on
Sunday. Timing and slight trajectory differences are still present
between model solutions. This will continue to be monitored with
future model runs and trends. At the surface, a low pressure
system is expected to progress over southern Louisiana Friday
night into Saturday and continue to the northeast over the local
area Saturday night into Sunday. Overall, chances for showers and
storms return to the area by Saturday morning and persist through
early Sunday morning. Shower and storm activity is expected to
then decrease from west to east through the day on Sunday with dry
conditions returning by Sunday evening.

While uncertainty persists with regards to the exact timing of
this system, questions also remain with just how far inland the
aforementioned low will eventually track. This will be important
because the farther inland it tracks will determine how far inland
strong to severe storm chances will reach. Guidance now shows
this feature tracking a bit farther inland compared to this time
last night. Therefore, the areas of focus for the potential for
stronger storms and heavy rain are areas generally along and south
of I-65. These are the locations where the greatest instability
is shown by model guidance (1000-2000 J/kg), along with bulk shear
values around 40-50 knots. Although, interestingly, both the GFS
and ECMWF show the bulk of the better upper dynamics to our east.
This will continue to be something we will watch over the coming
days, especially in terms of severe potential. Additionally, any
storms will likely be efficient rainfall producers, as model PWATs
surge up to around 1.5-1.8 inches along and east of I-65 Saturday
afternoon into Saturday night. With antecedent conditions
expected to be fairly wet from the storm system earlier in the
forecast period (discussed above), at least minor flooding could
be a concern. A high risk of rip currents is also forecast from
through late weekend and into early next week.

Fortunately, once the aforementioned system moves east of our
local area on Sunday, surface high pressure will build into the
region and bring dry conditions from Monday through midweek. Highs
are forecast to begin in the upper 70s to lower 80s on Saturday,
decreasing to be in the mid to upper 70s on Sunday and Monday,
then warm back up into the upper 70s to lower 80s by Tuesday. Lows
are expected to drop into the upper 50s to lower 60s Saturday
night, but decrease to mainly be in the 50s for most areas Sunday
night through Tuesday night. /26

MARINE...
Issued at 515 AM CDT Thu Apr 27 2023

A light to moderate southeasterly flow will become more southerly
today, and then southwesterly tonight as a storm system sweeps
through the area. Some of the storms could be strong to severe
with gusty winds and frequent lightning. Onshore flow will then
increase to moderate to occasionally strong on Saturday, along
with building seas, as the next storm system sweeps through the
area. A light to moderate mainly northwesterly flow will follow on
Sunday and Monday. /22

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  83  62  79  60  77  54  78 /  30  10  10  70  50  10   0   0
Pensacola   68  81  65  77  64  76  57  77 /  40  20  10  70  60  20   0   0
Destin      69  80  68  78  65  78  59  77 /  40  30  10  80  60  30   0   0
Evergreen   62  84  60  82  60  75  52  76 /  50  20   0  60  60  30   0   0
Waynesboro  62  81  56  79  56  74  50  75 /  40  10   0  50  50  10   0   0
Camden      61  81  56  81  58  74  49  74 /  40  10   0  50  60  30   0   0
Crestview   64  86  61  82  61  79  51  80 /  50  30  10  70  60  30   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from 9 PM CDT this evening through late
     Sunday night for ALZ265-266.

FL...High Rip Current Risk from 9 PM CDT this evening through late
     Sunday night for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Apr 27, 12:00 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
1200 PM CDT Thu Apr 27 2023

ALZ264-266-FLZ202-271745-
Baldwin Coastal AL-Baldwin Central AL-Escambia Coastal FL-
1200 PM CDT Thu Apr 27 2023

...A strong thunderstorm will impact portions of southeastern Baldwin
and south central Escambia Counties through 1245 PM CDT...

At 1200 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Elberta, or 5 miles east of Foley, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Pensacola, Lillian, Myrtle Grove, Perdido Beach and Elberta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 200 PM CDT for
southwestern Alabama...and northwestern Florida.

&&

LAT...LON 3029 8767 3046 8767 3049 8743 3050 8743
      3052 8733 3049 8726 3040 8723 3039 8728
      3035 8726 3044 8739 3031 8754 3030 8758
      3035 8757 3033 8759 3036 8760 3030 8760
TIME...MOT...LOC 1700Z 261DEG 23KT 3040 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Black
Local storm report, Apr 27, 12:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1208 PM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 AM     HAIL             2 N FOLEY               30.43N 87.68W
04/27/2023  E0.70 INCH       BALDWIN            AL   BROADCAST MEDIA

            DIME HAIL REPORTED NEAR FOLEY, AL.

&&

JEH
Local storm report, Apr 27, 12:16 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1216 PM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HAIL             PENSACOLA INTERNATIONAL 30.47N 87.19W
04/27/2023  E1.00 INCH       ESCAMBIA           FL   OTHER FEDERAL

            PENSACOLA FAA TOWER CALLED TO REPORT QUARTER
            HAIL AT KPNS.

&&

JEH
Local storm report, Apr 27, 12:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1220 PM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             2 ESE FERRY PASS        30.51N 87.18W
04/27/2023  E1.25 INCH       ESCAMBIA           FL   PUBLIC

            MULTIPLE REPORTS AND VIDEOS ON SOCIAL MEDIA
            OF HALF DOLLAR SIZE HAIL FALLING IN NE
            PENSACOLA.

&&

JEH
Local storm report, Apr 27, 12:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1224 PM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             2 ENE PENSACOLA INTERNA 30.48N 87.16W
04/27/2023  E1.00 INCH       ESCAMBIA           FL   PUBLIC

            VIEWER REPORT OF QUARTER SIZE HAIL AT THE
            INTERSECTION OF LANGLEY AND SCENIC HWY IN
            PENSACOLA, FL.

&&

JEH
Local storm report, Apr 27, 12:27 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1227 PM CDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HAIL             FOLEY                   30.41N 87.68W
04/27/2023  E1.00 INCH       BALDWIN            AL   PUBLIC

            RETIRED NWS EMPLOYEE REPORTS QUARTER SIZE
            HAIL IN FOLEY. TIME USING RADAR.

&&

JEH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 4:00 AM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa5 days
Apr 27, 7:59 AM CDTSevere Thunderstorm WarningMOBEscambia46 min
Apr 27, 9:54 AM CDTSpecial Weather StatementMOBSanta Rosa51 min
Apr 27, 10:28 AM CDTSevere Thunderstorm WarningMOBSanta Rosa62 min
Apr 27, 11:08 AM CDTSpecial Weather StatementMOBOkaloosa52 min
Apr 27, 11:24 AM CDTAreal Flood AdvisoryMOBEscambia3 hr
Apr 27, 11:33 AM CDTSevere Thunderstorm WarningMOBOkaloosa42 min
Apr 27, 11:38 AM CDTSevere Thunderstorm WarningMOBEscambia, Santa Rosa52 min
Apr 27, 12:00 PM CDTFlash Flood WarningMOBEscambia3 hr
Apr 27, 12:00 PM CDTSpecial Weather StatementMOBEscambia45 min
Apr 27, 12:24 PM CDTFlash Flood WarningMOBEscambia, Santa Rosa3 hr
Apr 27, 12:27 PM CDTSevere Thunderstorm WarningMOBEscambia33 min
Apr 27, 12:58 PM CDTSpecial Weather StatementMOBOkaloosa77 min
Apr 27, 1:32 PM CDTSevere Thunderstorm WarningMOBOkaloosa28 min

Nearby

Severe Thunderstorm Warnings in Florida, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.